Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 303, NWS Sioux Falls, SD

August 3, 2001Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2001, 6:21 AM CDT for Plymouth County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 6:21 AM CDT (11:21 UTC)
Expired
Aug 3, 2001, 6:45 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3899 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 031122
SVRFSD

IAC149-031145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 AM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 645 AM CDT

* AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF LE MARS TO 7
  MILES NORTHWEST OF REMSEN...OR FROM 5 MILES WEST OF LE MARS TO 8
  MILES SOUTH OF ORANGE CITY...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRILL AROUND 635 AM CDT
  REMSEN AROUND 640 AM CDT

THIS STORM WILL P=RODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4284 9639 4291 9595 4274 9586 4257 9625

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 3:35 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT FRI AUG 3 2001

AS HAS BEEN THE CASE ON THESE MIDN SHIFTS...MORE TSTMS HAVE POPPED
UP AGAIN TO SOUTH OF FSD AND MOVG EWD INTO NWRN IA. WL KEEP SCT TSTMS
IN THESE AREAS ENDG THIS MRNG...FLWD BY SELY FLW OF WARM AND MORE
HUMID AIR TDA. RESIDUAL COOL AIR BEHIND BACKDOOR CDFNT WILL KEEP
NERN THIRD CWA REASONABLE TEMP AND HUMIDITY WISE TDA...OTRW HEAT AND
HUMIDITY SHOULD MOVE BACK NEWD OVR CWA THIS AFTN THRU SAT AS WMFNT
MOVES NEWD. SLY WNDS SHOULD MIX OUT AIR MASS MORE THAN GUID FOR SAT
PLUS EXPCT PLENTY OF CORN EVAPOTRANSPIRATION TO JUICE UP THE
HUMIDITY LEVELS. THEREFORE WILL GO HEAT ADVY WRN AND SRN CWA THIS
AFTN AND ENTIRE CWA FOR SAT. CAPPING SHOULD PREVENT FURTHER CHC
TSTMS FOR AWHILE.

.FSD...HEAT ADVY  THIS AFTN  NR AND W OF JAMES AND MISSOURI VALLEYS
                  SATURDAY   ENTIRE CWA
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:25 AM CDTSevere Thunderstorm WarningFSDPlymouth35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.